Does E interact with Acutaine (Roaccutane)?
I'm arranging for a friend to try E for the first time who is on Acutaine, a prescription drug for acne. Also while on Acutaine you have to be on birth control because otherwise women who get pregnant while on Acutaine will give birth to children with birth defects. Can the E interact with the Acutaine or birth control in any way?
Reply from a doctor:
Roaccutane is available on a restricted basis for unresponsive acne. it is a retinoid with very powerful pharmacological properties, apart from the teratogenic ones.
There is a small chance of liver dysfunction developing on the drug, and this is why liver function tests should be performed at regular intervals whilst taking it.
There are no really dangerous interactions with other drugs known as yet - some antiepileptics don't work as well - although mixing with E can't exactly be a widespread thing, and therefore there is no experience here. The biggest danger I think is the liver dysfunction - because if it does occur (and there are reports of idiosyncratic liver failure post E - apparently)you won't know whether this relates to the roaccutane, the E, or the combination.
Perhaps the right thing to do is to wait until 4 - 6 months have gone by on roaccutane - by which time some liver function tests will be back - and if these are plumb normal, then the chances of getting into trouble are presumably slim.
The decision and the responsibility must lie with the person concerned. were I in this position, and my liver function tests were plumb normal, I would give it a go - but then I also ride motorcyles too fast.
Comments from two readers:
I think you would find that many doctors and therapists disagreed with
the statements made on your website that ecstacy is okay to mix with the
acne medication accutane.
I would like to comment on the e/acutaine article. I have been on acutaine for three months, and I have taken e once a month during that period. Both the e and acutaine are working at full force, and I have felt no unusual side effects from either of them.